Let $\sum_{j=1}^{\infty}a_{j}$ be a convergent series of positive numbers and $\{z_{j}\}_{j=1}^\infty$ a closed discrete subset of the open unit disc $\mathbb{D}$. Then $h(z):=\sum_{j=1}^{\infty}\frac{a_{j}}{z-z_{j}}$ is a meromorphic function on $\mathbb{D}$.

If we only consider the case of infinite sum, does $h(z)=\sum_{j=1}^{\infty}\frac{a_{j}}{z-z_{j}}$ always have infinitely many zeros on $\mathbb{D}$? Note that $h$ never vanishes outside $\mathbb{D}$.

This question comes from the paper Bounded Projective Functions and Hyperbolic Metrics with Isolated Singularities (Example 1.1 and Question 3.3).


This was conjectured by J. Borcea, and a counterexample was constructed by J. Langley:

Langley, J. K. Equilibrium points of logarithmic potentials on convex domains, Proc. Amer. Math. Soc. 135 (2007), no. 9, 2821–2826.

His counterexample has an additional property that $z_k$ tend to a limit on the unit circle.

However, your question has positive answer under some additional conditions imposed on $z_k$; this is proved in the same paper of Langley.

Notice that a similar question in the plane (under the assumptions $z_k\to\infty$, and $$\sum_k a_k/|z_k|<\infty,$$ $f$ is meromorphic in the plane) is unsolved, despite a lot of research on this question.

  • 1
    $\begingroup$ What do you mean by "the is true"? $\endgroup$ – Peter Mortensen Jan 20 at 2:49
  • $\begingroup$ @Peter Mortensen: Thanks. I corrected the misprint. $\endgroup$ – Alexandre Eremenko Jan 20 at 3:53

Your Answer

By clicking "Post Your Answer", you acknowledge that you have read our updated terms of service, privacy policy and cookie policy, and that your continued use of the website is subject to these policies.

Not the answer you're looking for? Browse other questions tagged or ask your own question.